Today, roughly one out of three teenagers knows someone who has abused over-the-counter (OTC) cough medicine to get high.

Why DXM?

Studies show that abuse of prescription and OTC medicines is a problem among today’s teens. Teens might abuse OTC cough medicine because it is affordable and easily available, and teens may believe it is “less dangerous” than illegal drugs. Today, roughly one out of three teenagers knows someone who has abused OTC cough medicine to get high.

While millions of Americans rely on OTC cough medicines containing the cough suppressant ingredient dextromethorphan (DXM) for cough relief, some teens ignore labeling instructions and intentionally take large amounts of DXM – sometimes more than 25 times the recommended dose of these medicines – to get high. This means some teens ingest multiple packages or bottles of OTC cough medicines.

Learn the side effects  and warning signs  to make sure OTC cough medicine abuse does not go unnoticed in your home.

Side effects from DXM abuse include:

  • Nausea and vomiting
  • Stomach pain
  • Confusion
  • Dizziness
  • Double or blurred vision
  • Slurred speech
  • Impaired physical coordination
  • Rapid heart beat
  • Drowsiness
  • Numbness of fingers and toes
  • Disorientation

What are the side effects?

When taken according to label and dosing instructions to relieve cough symptoms, medicines containing DXM produce few side effects and have a long history of safety and effectiveness. When abused, DXM can cause side effects including mild distortions of color and sound, hallucinations, and loss of motor control. Also, many OTC medicines that contain DXM may also contain other ingredients such as antihistamines, analgesics, or decongestants. High doses of these combination medicines can significantly increase the harmful effects such as potentially fatal liver injury, cardiovascular effects, and over-sedation. OTC cough medicine is also sometimes abused with other drugs, including alcohol, which can cause additional harmful effects.

Are There Warning Signs?

Signs of abuse of OTC cough medicine or other drugs include:

  • Empty cough medicine boxes or bottles in the trash of your child’s room or in your child’s backpack or school locker;
  • Purchase or use of large amounts of cough medicine when not ill;
  • Missing boxes or bottles of medicine from home medicine cabinets;
  • Hearing your child use certain slang terms for DXM abuse, such as skittles, skittling, tussin, robo-tripping, robo, CCC, triple Cs, dexing, and DXM;
  • Visiting pro-drug websites that provide information on how to abuse DXM;
  • Internet orders, the arrival of unexpected packages, or unexplained payments by credit card or PayPal account;
  • Changes in friends, physical appearance, or sleeping or eating patterns;
  • Declining grades;
  • Loss of interest in hobbies or favorite activities;
  • Hostile and uncooperative attitude;
  • Unexplained disappearance of household money; and
  • Unusual chemical or medicinal smells on your child or in his or her room.

Do you intend to talk to your teen about the dangers of cough medicine abuse?